Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Wilmington, NC

June 30, 2020Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 30, 2020, 2:54 PM EDT for Pender County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 2:54 PM EDT (18:54 UTC)
Expired
Jun 30, 2020, 3:45 PM EDT
In force
51 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pender County, NC

The radar

The Morehead City radar (KMHX), 76 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS52 KILM 301854
SVRILM
NCC141-301945-
/O.NEW.KILM.SV.W.0055.200630T1854Z-200630T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
254 PM EDT Tue Jun 30 2020

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Eastern Pender County in southeastern North Carolina...

* Until 345 PM EDT.

* At 254 PM EDT, a severe thunderstorm was located near Maple Hill,
  or 12 miles northwest of Surf City, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines.

* Locations impacted include...
  Surf City, Hampstead, Topsail Beach, White Stocking, Topsail,
  Woodside, Edgecomb and Maple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 7758 3435 7765 3433 7768 3458 7787
      3468 7766 3448 7758 3447 7757 3447 7756
      3446 7754 3444 7752
TIME...MOT...LOC 1854Z 320DEG 10KT 3458 7768 

HAIL...0.75IN
WIND...60MPH
 
$$

21
3 follow-up statements
384 
WWUS52 KILM 301906
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
306 PM EDT Tue Jun 30 2020

NCC141-301945-
/O.CON.KILM.SV.W.0055.000000T0000Z-200630T1945Z/
Pender NC-
306 PM EDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN PENDER COUNTY...

At 306 PM EDT, a severe thunderstorm was located 7 miles northwest of
Edgecomb, or 9 miles northwest of Surf City, moving southeast at 10
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Surf City, Hampstead, Topsail Beach, White Stocking, Topsail,
Woodside, Edgecomb and Maple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3440 7758 3435 7765 3433 7768 3458 7787
      3468 7766 3448 7758 3447 7757 3447 7756
      3446 7754 3444 7752
TIME...MOT...LOC 1906Z 320DEG 10KT 3455 7765 

HAIL...1.25IN
WIND...60MPH
 
$$

21
164 
WWUS52 KILM 301919
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
319 PM EDT Tue Jun 30 2020

NCC141-301945-
/O.CON.KILM.SV.W.0055.000000T0000Z-200630T1945Z/
Pender NC-
319 PM EDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN PENDER COUNTY...

At 318 PM EDT, a severe thunderstorm was located near Edgecomb, or
near Surf City, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Surf City, Hampstead, Topsail Beach, Topsail, Woodside and Edgecomb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3440 7758 3435 7765 3433 7768 3450 7781
      3458 7762 3448 7758 3447 7757 3447 7756
      3446 7754 3444 7752
TIME...MOT...LOC 1918Z 320DEG 10KT 3452 7762 

HAIL...1.00IN
WIND...60MPH
 
$$

21
988 
WWUS52 KILM 301935
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
335 PM EDT Tue Jun 30 2020

NCC141-301945-
/O.EXP.KILM.SV.W.0055.000000T0000Z-200630T1945Z/
Pender NC-
335 PM EDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PENDER COUNTY
WILL EXPIRE AT 345 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3440 7758 3435 7765 3433 7768 3450 7781
      3458 7762 3448 7758 3447 7757 3447 7756
      3446 7754 3444 7752
TIME...MOT...LOC 1935Z 320DEG 10KT 3449 7759 

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:16 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 30, 12:16 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1216 PM EDT Tue Jun 30 2020

.SYNOPSIS...
A weak front will meander across the area as it drops slowly
south and east through Thursday. High pressure will build in
from the north Friday into the weekend.

&&

.UPDATE...
Front draped across Southeast NC this morning will remain focal
point for convection along with sea breeze. This will be
enhanced by dynamics aloft as mid to upper trough extends down
into the Carolinas. SPC has outlined area a marginal risk of
severe weather, mainly along and south of front where best
instability is and along stretched out area of vorticity aloft,
running right through forecast area. The biggest threat will be
damaging wind gusts.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
The Carolinas lie between an upper level ridge of high pressure and
an upper low spinning over the northeast, which will bring a
combination of warm and humid weather with enough lift to bring
chances for showers and thunderstorms.  Some stronger developing
thunderstorms this afternoon and evening will bring heavy downpours
of rain and potential for strong wind gusts.

A combination of hot temperatures and high humidity will lead to
elevated heat index values ranging from the mid 90s to in excess of
100. The young, elderly, and those sensitive to heat are at risk for
heat illness symptoms. Take extra precautions if you work or spend
time outside today, especially between 10 AM and 6 PM. When
possible, reschedule strenuous activities to the early morning or
evening hours. Drink plenty of fluids, stay in air-conditioning, and
stay out of the sun. Young children and pets should never be left
unattended in vehicles under any circumstances.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Deep northwest flow Wed night into Thu will transition to more
northerly late Thu and Thu night as 5h trough/cutoff over New
England moves south. The trough helps push a weak cold front across
the area on Thu. Ahead of the front, deep moisture and a shortwave
moving in from the northwest may keep convection going well into Wed
night. Drier air spreads over the area Thu and Thu night, dropping
precipitable water well below 1.5 inches by Thu afternoon. Rainfall
chances decrease will decrease later Thu and remain low Thu night.
Weak gradient will keep winds at night light with the sea breeze
dominating the wind field Thu afternoon. Temperatures will run
slightly above climo both Wed and Thu night and near climo Thu.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Cutoff low well off the Mid-Atlantic coast late in the week will
have pushed a front south of the area Fri morning. Surface high will
weakly build in, decreasing rain chances late in the week. Weak low
pressure will develop along the front near the FL/GA coast Sun and
may move up the Southeast coast Mon, potentially bringing an
increase in rainfall chances early next week.

- Limited rainfall chances Fri/Sat will increase Sun/Mon

- Along the coast temperatures will be near climo.

- Farther inland highs will run slightly above climo Fri-Sun and
  near climo Sun. Lows will be near climo.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
All signs point to an active weather day this afternoon and evening.
Storms are already firing, with enough coverage for a tempo group.
Lightning could be quite violent this afternoon with PWATs
approaching two inches. Brief LIFR visibilities are possible in the
stronger storms. The convection will fire well into the evening,
possibly even after midnight. Convective debris will keep cloud
cover broken through sunrise.

Extended Outlook...Expect possible MVFR/IFR conditions from isolated
to scattered showers and thunderstorms through Wednesday. Early
morning MVFR from BR remains possible.

&&

.MARINE...
Fairly benign sea conditions with significant wave heights between 2
and 3 feet for the next 36 hours.  Main wind wave expected from the
southwest between 4 and 6 seconds and a southeast swell between 9
and 11 seconds. Wind mainly from the south at 10 kts or less with
gusts to 20 kts at times near the coast. Showers and thunderstorms
could develop during the afternoon and evening hours, some of which
may bring locally higher winds and waves.

Southwest winds Wed night will become light and variable Thu morning
as cold front moves across and then south of the area. Weak
northeast flow will develop behind the front, but onshore flow sets
up as the sea breeze takes over. Both Fri and Sat will follow a
similar pattern, with light northerly flow in the morning yielding
to weak sea breeze for the afternoon and evening. Seas will be
around 2 ft through Sat, made up of a southerly wind wave and an
east to southeast swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...MCK
SHORT TERM...III
LONG TERM...III
AVIATION...43
MARINE...III/MCK
Hazardous weather outlook, Jun 30, 2:55 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
255 AM EDT Tue Jun 30 2020

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-010700-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
255 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Afternoon heat indices will reach the upper 90s to in excess of 100.
Thunderstorms this afternoon and evening could bring strong wind
gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm reports are appreciated via Facebook and Twitter.

AMZ250-252-254-256-010700-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
255 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-010700-
Inland New Hanover-
255 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Afternoon heat indices will reach the upper 90s to in excess of 100.
Thunderstorms this afternoon and evening could bring strong wind
gusts and heavy rainfall. Minor coastal flooding possible along the
banks of the lower Cape Fear region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

For Tue...
Afternoon Heat Indices will reach the upper 90s to around 100.

For Wed and Thu... Minor coastal flooding possible along the banks
of the Lower Cape Fear River from Wilmington south during the high
tides occurring late afternoon thru early evening each day.

.SPOTTER INFORMATION STATEMENT...

Storm reports are appreciated via Facebook and Twitter.

In the hours before

Special weather statement, Jun 30, 1:36 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
136 PM EDT Tue Jun 30 2020

NCZ109-110-301815-
Inland Brunswick NC-Coastal Brunswick NC-
136 PM EDT Tue Jun 30 2020

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL BRUNSWICK COUNTY UNTIL
215 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm near
Supply, or near Shallotte, moving northwest at 5 mph.

Winds in excess of 30 mph and half inch hail will be possible with
this storm. Torrential rainfall is also occurring with this storm,
and may lead to localized flooding.

Locations impacted include...
Shallotte, Makatoka, Civie Town, Supply, Brunswick County Community
College Main Campus, Varnamtown and Brunswick Novant Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3410 7820 3393 7825 3398 7847 3414 7843
TIME...MOT...LOC 1735Z 094DEG 5KT 3403 7833

19
Special weather statement, Jun 30, 2:11 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
211 PM EDT Tue Jun 30 2020

NCZ099-109-110-301915-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
211 PM EDT Tue Jun 30 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND SOUTH
CENTRAL COLUMBUS COUNTIES UNTIL 315 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Makatoka, or near Shallotte, moving northwest at 10 mph.

Pea size hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Shallotte, Holden Beach, Makatoka, Civie Town, Freeland, Supply,
Exum, Longwood, Brunswick County Community College Main Campus,
Russtown, Pireway, Ash and Brunswick Novant Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 7828 3391 7834 3403 7867 3424 7845
      3405 7816
TIME...MOT...LOC 1809Z 117DEG 7KT 3405 7841

21
Special weather statement, Jun 30, 2:36 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
236 PM EDT Tue Jun 30 2020

NCZ105-301900-
Inland Pender NC-
236 PM EDT Tue Jun 30 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN PENDER COUNTY UNTIL 300
PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 13 miles northeast of Burgaw, moving southeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Maple Hill and White Stocking.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3440 7771 3472 7792 3472 7768 3448 7758
TIME...MOT...LOC 1836Z 321DEG 10KT 3469 7775

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:36 PM EDTSpecial Weather StatementILMBrunswick39 min
Jun 30, 2:11 PM EDTSpecial Weather StatementILMBrunswick64 min
Jun 30, 2:20 PM EDTAreal Flood AdvisoryILMBrunswick90 min
Jun 30, 2:36 PM EDTSpecial Weather StatementILMPender24 min
Jun 30, 3:15 PM EDTSpecial Marine WarningILM45 min
Jun 30, 3:17 PM EDTSpecial Weather StatementILMPender58 min
Jun 30, 3:23 PM EDTCoastal Flood AdvisoryILMNew Hanover5 hr
Jun 30, 3:41 PM EDTAreal Flood AdvisoryILMPender2 hr
Jun 30, 3:47 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender118 min
Jun 30, 4:15 PM EDTSpecial Marine WarningILM30 min
Jun 30, 4:36 PM EDTSpecial Marine WarningILM54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.